Format

Send to

Choose Destination
See comment in PubMed Commons below
Intern Med. 1999 Mar;38(3):252-6.

Hypokalemia with syncope caused by habitual drinking of oolong tea.

Author information

1
Department of Internal Medicine and Cardiology, Kitasato University School of Medicine, Sagamihara.

Abstract

A 61-year-old woman developed hypokalemia, atrioventricular block and ventricular tachycardia with syncope after habitual drinking 2 to 3 liters of oolong tea per day. She had been suffering from rheumatoid arthritis and Sjögren's syndrome and her serum albumin was decreased (2.9 g/dl). Oolong tea contains caffeine at approximately 20 mg/dl. Great quantities of caffeine can induce hypokalemia. The serum protein binding caffeine is albumin. Accordingly, in patients with hypoalbuminemia, caffeine is apt to induce hypokalemia. This case suggested that great quantities of oolong tea, one of the so-called "healthy" drinks, result in serious symptoms for patients with hypoalbuminemia.

PMID:
10337936
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Support Center